Purpose: Three cases of corneal melting caused by a new nonsteroidal anti-inflammatory drug (NSAID), bromfenac sodium, are reported.
Case reports: Case 1: A 58-year-old man with a history of bullous keratopathy caused by Fuchs' corneal dystrophy was treated for episcleritis with topical bromfenac sodium. After 15 days of treatment, melting (80% depth) was observed inferiorly in the paracentral cornea. Case 2: A 71-year-old man underwent uncomplicated pterygium surgery, followed by treatment with topical bromfenac sodium. After 40 days of treatment, a 60%-depth corneal melt occurred in the nasal limbus. Case 3: A 76-year-old woman had a suspected bacterial corneal ulcer that resolved with topical ofloxacin; however, after 5 days of treatment with topical bromfenac sodium, a perforation occurred in the inferonasal cornea.
Results: In all three cases, severe corneal melting was characterized by mild hyperemia, very faint infiltration, and mild pain. Conservative treatment, including the use of a bandage soft contact lens and/or antibiotics and lubrication, led to resolution in all cases.
Conclusions: A new NSAID, bromfenac sodium, can lead to severe corneal melting. These findings, together with similar previous reports concerning diclofenac sodium and ketorolac, suggest that careful observation is required when using topical NSAIDs in the treatment of corneal disease.